Tennessee, 2013

Hail in Tennessee, July 1, 2013

July 1, 2013 · NWS OHX · 2 events in 2 counties and zones

Some isolated to scattered thunderstorms developed in the late morning hours and persisted through the evening hours producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Some isolated to scattered thunderstorms developed in the late morning hours and persisted through the evening hours producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 1, 5:58 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 5:58 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
658 AM CDT MON JUL 1 2013

.UPDATE...FOR 12Z AVIATION FORECAST

&&

.AVIATION...
SPINNING UPPER LOW STACKED OVER WESTERN KENTUCKY AT 12Z ON LATEST
RUC RUN. COMPLEX THAT FORMED EARLIER IN THE NIGHT OVER SOUTHERN
KENTUCKY HAS LIFTED NORTHWARD A LITTLE WITH FAR SOUTHERN END NEAR
THE KENTUCKY BORDER AT 12Z. SHORT RANGE MODELS WITH THE EXCEPTION
OF THE H-TRIPLE-R CONTINUE TO WORK THIS FEATURE NORTHWARD OVER
THE NEXT COUPLE OF HOURS. ALTHOUGH THERE WILL LIKELY BE SCATTERED
SHOWERS AND A FEW THUNDERSTORMS THROUGH THE MORNING HOURS EXPECT
WE WILL SEE COVERAGE INCREASE DURING THE AFTENOON AS UPPER DISTURBANCE
SWINGS ACROSS THE OHIO AND TENNESSEE VALLEYS SO TRIED TO REFLECT
THIS IN THE LATEST AVIATION FORECAST PACKAGE WITH TEMPO GROUP.

BOYD
&&

.PREV DISCUSSION... /ISSUED 523 AM CDT MON JUL 1 2013/

MESOSCALE UPDATE...
SMALL COMPLEX OVER SOUTHERN KENTUCKY FORECAST TO LIFT NORTHWARD
OVER THE NEXT 2 TO 3 HOURS BY SHORT RANGE MODELS AND BE NEAR THE
OHIO RIVER BY 13Z. STORMS HAVE BEEN BACKBUIDLING DOWN INTO ROBERTSON
COUNTY JUST WEST OF INTERSTATE 65 LAST COUPLE OF HOURS. RAINFALL
AMOUNTS IN ROBERTSON COUNTY HAVE TOTALED LOCALLY UPWARDS OF 2
INCHES OVER A VERY SMALL AREA JUST NORTHWEST OF SPRINGFIELD. WILL
CONTINUE TO MONITOR THIS AREA FOR LOCALLY HEAVY RAINFALL.

ALSO NOTICED SOMEWHAT OF A COUPLE JET CONFIGURATION AT 250 MBARS
WITH ONE SPEED MAX RUNNING DOWN THROUGH SOUTHERN ARKANSAS AND
ANOTHER OVER FAR EASTERN KENTUCKY. THE ONE OVER EASTERN KENTUCKY
HAS BEEN SLIPPING EAST RATHER QUICKLY OVER THE LAST 5 HOURS.

BOYD

PREV DISCUSSION... /ISSUED 342 AM CDT MON JUL 1 2013/

DISCUSSION...
ML/UL LOWS CONTINUE TO SPIN OVER THE IMMEDIATE VICINITY...AND
THESE LOWS WILL REMAIN BIG PLAYERS AS THEY RETROGRADE SLOWLY WEST
AND MORPH INTO A FAIRLY SHARP UPPER TROUGH ACROSS THE NATIONS
MID-SECTION BY THE END OF THE WEEK. MODERATE MOISTURE IN PLACE AND
WARM TEMPS LATER TODAY EXPECTED TO ELEVATE INSTABILITY/CAPE WILL
TRIGGER SCT-NUM SHOWRS/STRMS...ESPECIALLY NORTH/EAST.

RAIN CHANCES WILL LESSEN SOME TONIGHT/TUESDAY WITH MOISTURE
BECOMING MORE SHALLOW AS UPPER LOWS MOVE AWAY. MID/LATE WEEK HOWEVER
WITH UPPER TROUGH SETTING UP ACROSS THE PLAINS AND BERMUDA HIGHS THEN
WORKING...DEEP MOISTURE ADVECTION RETURNS AND STORMS CHANCES AGAIN
TREND UPWARD...ESPECIALLY PLATEAU WHERE WEAK SFC BOUNDARY MEANDERS
FOR NEXT BUNCH OF DAYS. BULK OF SHWRS/STORMS EXPECTED AFTERNOON/
EVENINGS WHEN INSTABILITY PEAKS BUT WITH DECENT JET STRUCTURE
PRESENT...LIKELY TO SEE DEVELOPMENT ANYTIME.

THIS PERIOD WILL BE FOLLOWED OVER THE WEEKEND BY MORE ISOLATED
CONVECTION AND MUCH WAMER TEMPS AS UPPER HIGH BUILDS FROM THE MID
ATLANTIC OVER THE MID-SOUTH AND DRIES AIRMASS SOME.

OVERALL...UNSETTLED WX PATTERN CONTINUES TO RUN WITH TEMPS LARGELY
BELOW SEASON NORMALS UNTIL THE WEEKEND WHEN MORE SUMMER LIKE
CONDITIONS RETURN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 1, 4:37 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
537 AM CDT MON JUL 1 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
537 AM CDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. SOME STORMS COULD BECOME STRONG DURING THE AFTERNOON
PRODUCING GUSTY WIND AND SMALL HAIL. VERY HEAVY DOWNPOURS MAY
LEAVE WATER BRIEFLY PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Jul 1, 9:53 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT MON JUL 1 2013

TNZ065-080-011630-
VAN BUREN-WHITE-
1053 AM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN AND SOUTHEAST WHITE
COUNTIES...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SPENCER...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS IN THE PATH INCLUDE FALL CREEK FALLS STATE PARK...
SPENCER AND VIRGIN FALLS STATE NATURAL AREA.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3591 8522 3589 8523 3587 8522 3582 8524
      3579 8527 3579 8525 3572 8526 3562 8538
      3573 8555 3596 8537 3594 8525 3592 8524

SHAMBURGER
Special weather statement, Jul 1, 10:17 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1117 AM CDT MON JUL 1 2013

TNZ007-011645-
ROBERTSON-
1117 AM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON COUNTY...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GREENBRIER...MOVING NORTH AT 15
MPH.

SOME LOCATIONS IN THE PATH INCLUDE RIDGETOP...GREENBRIER...
SPRINGFIELD...CROSS PLAINS AND ORLINDA.

AT 1113 AM CDT...A COLD AIR FUNNEL CLOUD WAS REPORTED NEAR
SPRINGFIELD WITH THIS STORM. COLD AIR FUNNEL CLOUDS ARE TYPICALLY
SMALL AND BRIEF...AND DO NOT REACH THE GROUND.

BRIEF FUNNEL CLOUDS...PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE
POSSIBLE WITH THIS STORM.

LAT...LON 3666 8661 3641 8671 3642 8675 3637 8680
      3641 8695 3665 8695

SHAMBURGER
Special weather statement, Jul 1, 10:27 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT MON JUL 1 2013

TNZ032-065-066-011700-
CUMBERLAND-PUTNAM-WHITE-
1127 AM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUMBERLAND...EASTERN
PUTNAM AND EASTERN WHITE COUNTIES...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF SPARTA...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE VIRGIN FALLS STATE NATURAL AREA...
PLEASANT HILL AND MONTEREY.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3608 8494 3579 8523 3589 8542 3619 8528
      3619 8527 3615 8520 3614 8511 3613 8508
      3615 8506

SHAMBURGER

The radar

The Nashville radar (KOHX), 128 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cumberland

When
July 1, 10:45 AM CST
Where
Cumberland County, Pleasant Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.970, -85.180

The Cumberland County Emergency Manager reported quarter sized hail in Pleasant Hill.

Hail, Rutherford

When
July 1, 1:25 PM CST
Where
Rutherford County, 1 mi S of Murfreesboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.836, -86.420

A trained spotter reported nickel sized hail 1 mile south of Murfreesboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467174, 467175.